SGLT2 inhibitors and RAS blockers lower intraglomerular pressure, which causes a small early fall in eGFR. This haemodynamic dip is part of how they protect the kidney, and stopping the drug because of it throws away long-term benefit.
A rise in creatinine of up to about 30% in the first weeks is generally acceptable. Larger rises, or falling urine output, call for a look for volume depletion, NSAIDs, or renal artery stenosis.
- Recheck creatinine and potassium one to four weeks after starting or increasing an ACE inhibitor, ARB or SGLT2 inhibitor.
- Accept a creatinine rise of up to about 30% without stopping the drug.
- If the rise is larger, look for dehydration, NSAIDs or diuretic excess before stopping.
- Pause these drugs during acute illness with vomiting or poor intake, and restart on recovery.
Why it matters
Premature stopping after an expected dip is a common reason patients lose kidney protection.
Read the rest in the app
You have read your two free briefings this month. The app carries all 27 specialties, every morning, free — and this finding is waiting in it.

Scan to keep reading on your phone. No account needed to start.
Tomorrow morning, before your first patient
One edition a day for nephrology, written by the desk, every claim tied to its paper. Six minutes.
Get the app — free